Ototoxicity is the term health professionals use for medications and supplements that cause hearing loss. Although physician-prescribed medications may be effective at treating specific illnesses, some of them damage the delicate hair cells in the inner ear responsible for hearing and balance in the process.
Hearing loss from ototoxicity can be temporary or permanent. The risk for ototoxicity increases as the drug accumulates in your body. According to the American Speech-Language-Hearing Association (ASHA), there are currently more than 200 chemicals and medications that cause hearing loss and balance disorders.
While these medications effectively fight infections, a specific classification of antibiotics known as aminoglycosides are considered to have hearing loss as a side effect. These are mostly prescribed to treat serious infections such as meningitis when other antibiotics haven’t worked. Research scientists from the Oregon Hearing Research Center at Oregon Health and Science University believe that’s because these drugs are transported into the inner ear by a nutrient pathway that usually blocks potentially harmful elements in the blood from damaging its delicate hair cells.
Cisplatin, a platinum-based chemotherapy, is often used to treat bladder, ovarian, and testicular cancers that have spread, as well as some other forms of cancer. Hearing loss side effects for this medication range from tinnitus and vertigo to temporary and permanent hearing loss. Scientists at Oregon Health and Science University, who discovered a strong correlation between platinum-based chemotherapy and hearing loss, are currently developing ways to deliver chemotherapy to tumors without damaging hearing health.
Although aspirin, acetaminophen and non-steroidal anti-inflammatory drugs (NSAID) are effective at reducing the inflammation that causes aches and pains, a study published in the March 2010 issue of The American Journal of Medicine suggests that regular use of these medications can cause hearing loss. The study, conducted by scientists at Harvard University, Brigham and Women’s Hospital, Vanderbilt University and the Massachusetts Eye and Ear Infirmary found an increased risk of hearing loss in men younger than 60 who regularly used NSAIDs. If you’re taking daily aspirin recommended by your physician, ask about the hearing loss side effects of the medication.
Physicians prescribe diuretics to treat a variety of health conditions, including edema, glaucoma and high blood pressure. Sometimes these drugs cause temporary hearing loss and tinnitus, although the reasons why are not well-understood.
Just because you need to take one of these medications doesn't always mean you will lose your sense of hearing. Everyone reacts to medications differently, and side effects can range from temporary ringing in the ear or hearing loss, to permanent hearing damage. It's best to be prepared with questions for your physician about hearing concerns. If they are prescribing these medications, it's because you have a health condition that requires it and your hearing health is a secondary concern.
Schedule a baseline hearing test with one of our Doctors of Audiology before taking ototoxic medications. We will work with your physician to ensure the toxicity, if any, is identified and limited.
Contributions by Brande Plotnick, MS, MBA, Healthy Hearing & Dr. Sandra Miller, AuD